I put my English setter, who is 12 years old, on three tablets of glucosamine a day in May. Within three weeks he had symptoms of his hind legs giving out and drinking excessive amounts of water. He developed diabetes.My sister read on the Internet that glucosamine can cause diabetes in some humans as well as dogs. I had to put my beloved friend to sleep in July. His sugar was tested on May 18th (his regular checkup) at 113. By July 8th it was 499.Have you ever heard of glucosamine causing diabetes?.
F.S., Bedford, MI Dec 05, 2004
Thank you for your important warning about the potential risks of glucosamine in either causing or worsening diabetes in dogs. This drug is widely prescribed and bought over-the-counter for treating arthritic conditions in dogs (and humans). Chondroitin, MSM (methylsulfonylmethane), turmeric, acupuncture and massage therapy are safer alternative treatments.I am aware of reports indicating that glucosamine should not be given to diabetic animals. Your dog could have been borderline diabetic and should have been checked before he was given glucosamine and monitored by a veterinarian.
Because of Dr. Fox’s schedule, he cannot accept nor respond to e-mails concerning
pet health and behavioral problems. You may find answers in his
Archives section and in his
Special Reports. If you have a
pet emergency, please contact your nearest veterinary hospital or clinic.